Alabama, 2011Damaging Winds in Alabama, August 7, 2011
August 7, 2011 · NWS BMX · 5 events in 4 counties and zones
An outflow boundary from convection in the Mid Missouri River Valley moved south into Central Alabama and interacted with a moist and buoyant air mass. A line of thunderstorms developed across north Central Alabama and produced scattered wind damage as it pushed southward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from convection in the Mid Missouri River Valley moved south into Central Alabama and interacted with a moist and buoyant air mass. A line of thunderstorms developed across north Central Alabama and produced scattered wind damage as it pushed southward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 7, 6:00 PM CST, 25 minutes earlier.
Area forecast discussion, Aug 7, 6:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SUN AUG 7 2011
UPDATE...
FOR 00Z AVIATION DISCUSSION.
&&
.DISCUSSION...
STUBBORN OVERNIGHT CLOUD COVER ALONG AND SOUTH OF I-20 FINALLY BEGAN
TO BREAK UP ABOUT TWO HOURS AGO. THESE MID/HIGH CLOUDS PRODUCED SOME
SPORADIC LIGHT SHOWERS AND HAVE HELPED KEEP CONDITIONS COOLER AND
MORE STABLE. AN UNDULAR BORE FEATURE FROM THE OLD MCS WELL TO OUR
NORTH MOVED SE ACROSS THE AREA THIS MORNING AND SPARKED A COUPLE
SHOWERS IN THE CENTRAL PORTION OF THE CWA AND HELPED START ERODING
THE CLOUDS. A SECOND OUTFLOW BOUNDARY IS NOW MOVING SE ACROSS THE NW
COUNTIES AND IS THE MAIN FOCUSING MECHANISM...WITH PERHAPS SOME HELP
FROM A DIFFERENTIAL HEATING BOUNDARY...FOR A FEW SHOWERS/STORMS IN
THAT AREA. ANOTHER DIFFERENTIAL HEATING BOUNDARY ON THE SOUTHERN
EDGE OF THE CLOUD SHIELD AIDED IN THE CONVECTIVE INITIATION IN THE
EXTREME SE. HAVE LOWERED POPS AREA WIDE FOR THE REMAINDER OF THE
AFTN. FEEL THAT EVEN WITH THE BOUNDARY CONTINUING TO MOVE SE ACROSS
THE AREA...ACTIVITY WILL ONLY BE MINIMAL DUE TO THE MORE STABLE
CONDITIONS ACROSS THE CENTRAL PART OF THE AREA. THE HIGHEST POPS
WILL BE IN THE SOUTH WHERE PEAK HEATING HAS OCCURRED...ALONG WITH
SOME LIFT POSSIBLY GENERATED BY WHAT'S LEFT OF THE UNDULAR BORE
FEATURE/BOUNDARY THAT IS NOW IN THE AREA.
FOR TONIGHT...BOTH THE GFS AND NAM TRY TO BRING THE REMNANTS OF AN
MCS INTO THE NORTHERN PORTIONS BEFORE MIDNIGHT. LOOKING AT
RADAR...STORMS HAVE ALREADY STARTED FIRING IN CENTRAL AR. CORFIDI
VECTORS ARE GENERALLY SE BETWEEN 00Z AND 06Z...WHICH COULD BRING IT
INTO AL A LITTLE FARTHER SOUTH THAN CURRENTLY PROGGED...THAT IS IF
IT EVEN MAKES IT HERE. FOR NOW...WILL CARRY CHC POPS IN THE NORTH
AND SLIGHT CHC EVERYWHERE ELSE.
ANOTHER UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS THE REGION ON
MONDAY...WHICH WILL JUSTIFY KEEPING AT LEAST 30 POPS IN AREA WIDE.
AN UPPER TROUGH AND ASSOCIATED SFC FRONT WILL PUSH ACROSS CENTRAL
ALABAMA ON TUE AND INTO TUE NIGHT. HIGHEST POPS THRU THE PERIOD WILL
REMAIN ON TUE DUE TO THE FRONTAL PASSAGE. MODELS ARE CURRENTLY
BRINGING THE FRONT THRU THE CWA BEFORE STALLING NEAR THE COAST ON
WED. WILL KEEP MENTION OF SLIGHTLY HIGHER POPS IN THE FAR SOUTH TO
ACCOUNT FOR THE POSSIBILITY OF THE BOUNDARY STALLING FARTHER NORTH.
A DRIER AIRMASS WILL WORK IN FROM THE NORTH BEHIND THE FRONT. DEW
POINTS COULD DROP INTO THE LOWER 60S ACROSS THE NORTH ON THU...BUT
WILL THEN SLOWLY REBOUND INTO THE UPPER 60S BY THE WEEKEND. RAIN
CHANCES DECREASE FOR THE END OF THE WEEK...BUT THEN PICK BACK UP
OVER THE WEEKEND. HAVE LEFT 20 TO 30 POPS IN EACH PERIOD.
TEMPS WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THRU THE PERIOD.
AFTN HIGHS WILL GENERALLY BE IN THE LOW/MID 90S WITH OVERNIGHT LOWS
IN THE 70S. THE EXCEPTION WILL BE DURING THE DAY TUE WHEN CLOUD
COVER AND THUNDERSTORM COVERAGE WILL BE THE GREATEST. WENT SEVERAL
DEGREES BELOW GUIDANCE FOR HIGHS...UPPER 80S/LOW 90S. WED NIGHT WILL
LIKELY BE THE COOLEST THANKS TO THE FALLING DEW POINTS. LOWS WED
NIGHT COULD FALL INTO THE MID 60S IN THE NORTH.
19
&&
.AVIATION...
00Z TAF DISCUSSION.
LOOKING AT RADAR THIS EVENING...BIG STORMS HAVE DEVELOPED ACROSS
NORTHWEST ALABAMA...WHICH WILL ALLOW AN OUTFLOW BOUNDARY TO TRAVERSE
ACROSS THE STATE OVERNIGHT TONIGHT. WITH THIS IN MIND...DECIDED TO
GO AHEAD AND ADD A TEMPO GROUP IN AT BHM...EET...AND TCL TO REFLECT
THE OUTFLOW BOUNDARY MOVING THROUGH LATER THIS EVENING. JUST FOR THE
POSSIBILITY OF SHOWERS AND STORMS DEVELOPING...ALSO ADDED -TSRA IN
FOR TCL WHERE THE STRONGEST OUTFLOW IS EXPECTED TO MOVE THROUGH.
ALSO ADDED A CB GROUP IN FOR BHM AND EET DURING THE TEMPO GROUP AS
WELL. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE OUTFLOW BOUNDARY.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO BE PREVAILING DURING THE
OVERNIGHT PERIOD...AND MOST SHOWERS AND STORMS SHOULD DIMINISH.
EXPECT MORE OF THE SAME MONDAY AFTERNOON THAT WE OBSERVED
TODAY...WITH SCATTERED SHOWERS AND STORMS ACROSS THE STATE. WITH
SCATTERED CONVECTION EXPECTED...WENT WITH A CB GROUP INSTEAD OF VCTS
AT THIS TIME.
56/GOGGINS
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 72 92 74 88 69 / 30 30 30 50 20
ANNISTON 74 93 74 88 73 / 20 30 20 50 20
BIRMINGHAM 76 96 76 90 74 / 20 30 20 50 20
TUSCALOOSA 75 96 75 93 75 / 20 30 20 50 20
CALERA 74 95 75 90 73 / 20 30 20 50 20
AUBURN 73 91 74 91 73 / 20 40 20 50 30
MONTGOMERY 75 96 76 94 75 / 20 40 20 50 30
TROY 74 93 74 93 75 / 20 40 20 50 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19/56
Hazardous weather outlook, Aug 7, 5:05 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT SUN AUG 7 2011
ALZ011>015-017>050-082315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
605 PM CDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
AN OUTFLOW BOUNDARY MOVING SOUTHEASTWARD INTO NORTHWEST ALABAMA
THIS EVENING WILL TRIGGER STRONG TO SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS OF UP TO 60 MPH...FREQUENT DEADLY
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL THROUGH 9PM.
THE UNSTABLE AIR MASS IN PLACE WILL ALLOW FOR THE STORMS TO LAST
THROUGH THE EVENING...BUT GRADUALLY WEAKEN WITH THE LOSS OF
DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Thunderstorm Wind, Marion
- When
- August 7, 6:25 PM CST
- Where
- Marion County, 0.69 mi N of Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 34.140, -87.980
Several trees were knocked down in and around Hamilton.
Thunderstorm Wind, Blount
- When
- August 7, 7:20 PM CST
- Where
- Blount County, 2.15 mi NNW of Nector
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $7,000
- Reported by
- State Official
- Coordinates
- 33.980, -86.640
Strong winds caused minor roof damage to a store in Nectar.
Thunderstorm Wind, Walker
- When
- August 7, 7:42 PM CST
- Where
- Walker County, 0.9 mi NW of Cordova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.760, -87.190
A tree was knocked down onto powerlines in Cordova.
Thunderstorm Wind, Jefferson
- When
- August 7, 7:55 PM CST
- Where
- Jefferson County, 1.34 mi WNW of Hill View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.580, -86.900
A tree was knocked down onto powerlines in Forestdale.
Thunderstorm Wind, Jefferson
- When
- August 7, 8:18 PM CST
- Where
- Jefferson County, 0.58 mi E of Spaulding
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.380, -86.960
Trees were knocked down in and around Bessemer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342435, 342436, 342437, 342438, 342440.